Wisconsin, 2011

Hail in Wisconsin, May 12, 2011

May 12, 2011 · NWS MKX · 1 event in 1 county or zone

A few strong thunderstorms developed as lift associated with a 500 mb short wave interacted with an unstable air mass, with 1500 J/KG of mixed-layer CAPE and enough deep-layer shear for sustained updrafts over southern Wisconsin. There were reports of one-half inch to three-quarter inch hail, mainly in western Fond Du Lac County, and one-quarter inch hail in western sections of Racine and…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A few strong thunderstorms developed as lift associated with a 500 mb short wave interacted with an unstable air mass, with 1500 J/KG of mixed-layer CAPE and enough deep-layer shear for sustained updrafts over southern Wisconsin. There were reports of one-half inch to three-quarter inch hail, mainly in western Fond Du Lac County, and one-quarter inch hail in western sections of Racine and Kenosha counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 12, 2:45 PM CST, 1 hour 23 minutes earlier.

Area forecast discussion, May 12, 2:45 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
345 PM CDT THU MAY 12 2011

.UPDATE...UPDATED TO ADD NEAR TERM...AVIATION AND MARINE DISCUSSIONS.

VERY SHORT TERM...TONIGHT AND FRIDAY. FORECAST CONFIDENCE MEDIUM.

SCATTERED TO NUMEROUS THUNDERSTORMS TO CONTINUE TO AFFECT PORTIONS
OF THE AREA LATE THIS AFTERNOON...WITH APPROACH OF MODEST SHORTWAVE
TROUGH. THIS FEATURE WITH INTERACT WITH THE WEAK SURFACE LOW JUST
NORTHWEST OF THE AREA...AND WARM FRONT EAST OF THE LOW OVER THE FAR
NORTHERN PARTS OF THE AREA TO PRODUCE STORMS. SOME MAY BE SEVERE
WITH 1000 TO 2000 J/KG MEAN LAYER CAPES AND NO CAPPING DESPITE
MODEST 20 KNOT DEEP LAYER SHEAR. NORTHERN AND EASTERN PARTS OF THE
AREA HAVE THE BEST SHOT AT STORMS...WITH THE LOW AND WARM FRONT
PROXIMITY...AND THE LAKE BREEZE BOUNDARY.

COLD FRONT PUSHES THROUGH THE AREA LATER TONIGHT...SHIFTING WINDS TO
THE NORTH NORTHWEST BEHIND IT. SOME LINGERING SHOWERS AND ISOLATED
STORMS ARE POSSIBLE LATER TONIGHT...BUT WOULD NOT BE SURPRISED TO
SEE A DRY LATE NIGHT...AS MOST LIFTING MECHANISMS MOVE OUT OF THE
AREA.

WINDS CONTINUE TO SHIFT TO THE NORTHEAST ON FRIDAY...AND BECOME A
BIT STRONGER NEAR THE LAKE IN THE AFTERNOON. CHANCES FOR RAIN
SHOWERS LINGER ON FRIDAY...THOUGH ONLY WEAK VORTICITY MAXIMA PASSING
THROUGH THE AREA PROVIDE ANY REASONABLE UPWARD MOTION. ENOUGH LOW
LEVEL MOISTURE AND WEAK INSTABILITY ENOUGH TO KEEP CHANCE POPS
GOING. MOSTLY CLOUDY SKIES SHOULD KEEP HIGHS COOLER THAN THE PAST
FEW DAYS.

SHORT TERM...FRIDAY NIGHT THROUGH SUNDAY. FORECAST CONFIDENCE
MEDIUM.

FOCUS IS ON MERGER AND MOTION OF UPPER LOWS...CURRENTLY OVER THE WRN
NEBRASKA/KANSAS BORDER...AND OVER WRN ONTARIO. MODEL SOLUTIONS
COMING IN FAIRLY GOOD AGREEMENT WITH EVOLUTION OF SYSTEMS. WILL HAVE
HIGHER CHANCE POPS ACROSS SOUTHERN HALF OF FORECAST AREA FRIDAY
NIGHT AS THEY WILL BE FARTHER UNDER PRECIPITATION SHIELD AS SURFACE
LOW ASSOCIATED WITH SOUTHERN UPPER LOW CROSSES ILLINOIS. THEN LIKELY
POPS SATURDAY WITH FORCING AS LOWS DUMBBELL AROUND EACH OTHER. NOT
ALL DAY RAINS BUT PERIODS OF LIGHT SHOWERS AS VORTICITY MAXIMA
ROTATE AROUND LOW CENTERS...INTERSPERSED WITH RIBBONS OF DRY AIR.
START TAPERING POPS NORTH TO SOUTH SATURDAY NIGHT AND SUNDAY AS
RESULTING BROAD TROUGH SINKS SOUTH.

RAW NORTH-NORTHEAST WINDS AND COLD ADVECTION DROPPING 925MB
TEMPERATURES TO +5 TO +7C BY SATURDAY AFTERNOON...AND +2 TO +5C ON
SUNDAY. BLENDED TEMPERATURES MAY BE A BIT TOO WARM AT TIMES IF GFS
VERIFIES ...BUT ARE REASONABLE.

LONG TERM...SUNDAY NIGHT THROUGH THURSDAY. FORECAST CONFIDENCE
MEDIUM.

ALL PRECIPITATION EXPECTED TO BE OUT OF THE SOUTHEAST THIRD OF CWA
BY 06Z MONDAY...THEN DRY AS HIGH BUILDS IN. CONCERN IS WITH MODEL
DIFFERENCES HANDLING SHORT WAVE ENERGY DROPPING DOWN WESTERN FLANK
OF TROUGH. BOTH GFS AND ECMWF TAKE DEPARTING 500 MB LOW FROM THE
WEEKEND AND PULL IT BACK WITH THE SHORT WAVE ENERGY...DEVELOPING A
CLOSED LOW OVER THE OHIO RIVER VALLEY BY WEDNESDAY. ECMWF HAS KEEPS
A SEPARATE VIGOROUS SHORT WAVE THAT CROSSES WISCONSIN WEDNESDAY AND
DUMBBELLS AROUND THE OHIO RIVER UPPER LOW WITH THE RESULTING SINGLE
CLOSED SYSTEM SETTING UP OVER SRN LWR MICHIGAN....WITH THE
PROGRESSIVE GFS BUILDING A 500 MB RIDGE OVER REGION. WILL
ACKNOWLEDGE ECMWF POTENTIAL AND BRING A SLIGHT CHANCE CENTRAL AND
CHANCE IN THE FAR EAST. COOLEST TEMPERATURES WILL BE SUNDAY NIGHT
AND MONDAY NIGHT...WITH LOWS IN THE MID TO UPPER 30S EXCEPT RIGHT
ALONG THE LAKE. THERE IS A POTENTIAL FOR FROST...BUT TOO SOON TO
MENTION RIGHT NOW.

AVIATION...SCATTERED THUNDERSTORMS WILL AFFECT THE TAF SITES
THROUGH EARLY THIS EVENING. EXPECT IFR VISIBILITIES AND MVFR
CEILINGS WITH ANY OF THE STORMS...WITH VFR CONDITIONS IN STORM FREE
AREAS. SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS ARE ALSO
POSSIBLE.

COLD FRONT PASSING SOUTHEAST THROUGH THE AREA MAINLY LATER TONIGHT
WILL SHIFT WINDS TO THE NORTH NORTHWEST BETWEEN 06Z AND 12Z FRIDAY.
AREA OF MVFR CEILINGS WILL MOVE SOUTHEAST INTO THE AREA AS WELL
DURING THIS TIME...AND WILL LINGER INTO THURSDAY. SOME POTENTIAL FOR
IFR CEILINGS AS WELL...BUT HELD OFF MENTION DUE TO UNCERTAINTY. MVFR
VISIBILITIES WITH LIGHT FOG SHOULD LINGER INTO FRIDAY...ESPECIALLY
IF LOW CEILINGS REMAIN IN THE AREA.

WINDS WILL CONTINUE TO SHIFT TO THE NORTHEAST DURING THE DAY...WITH
SPEEDS INCREASING AT THE EASTERN SITES IN THE AFTERNOON.

MARINE...DENSE FOG ADVISORY WILL BE EXTENDED UNTIL 09Z FRIDAY
ACROSS THE NEARSHORE WATERS. WINDS WILL REMAIN LIGHT WITH THE MOIST
AIR MASS ACROSS THE WATERS...UNTIL THE COLD FRONT MOVES SOUTHEAST
THROUGH THE AREA LATER TONIGHT. WINDS SPEEDS SHOULD INCREASE ENOUGH
AFTER THE FRONTAL PASSAGE TO MIX OUT THE DENSE FOG.

LOW PRESSURE WILL SLOWLY MOVE SOUTHEAST OF THE REGION FRIDAY NIGHT
THROUGH THE UPCOMING WEEKEND. BRISK NORTH TO NORTHEAST WINDS WILL
DEVELOP ACROSS THE NEARSHORE WATERS DURING THIS TIME. GUSTS TO 30
KNOTS ARE POSSIBLE AT TIMES...WITH GALES OF 35 TO 40 KNOTS NOT OUT
OF THE QUESTION SATURDAY THROUGH SUNDAY. THESE WINDS WILL GENERATE
HIGH WAVES. SMALL CRAFT ADVISORIES WILL BE NEEDED DURING THIS TIME.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...DENSE FOG ADVISORY UNTIL 4 AM CDT FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...09/REM
VERY SHORT TERM/AVIATION/MARINE...08/WOOD
Hazardous weather outlook, May 12, 12:49 PM CST, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
149 PM CDT THU MAY 12 2011

WIZ046-047-051-052-056>060-062>072-131900-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
149 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN ARE UNDER SEVERE
THUNDERSTORM WATCH UNTIL 7 PM THIS EVENING. THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS AFTERNOON AND LAST INTO EARLY THIS
EVENING.

THIS IS A RESULT OF AN UPPER LEVEL DISTURBANCE AND WEAK
SURFACE LOW MOVING THROUGH THE REGION...INTERACTING WITH A MOIST
AND UNSTABLE AIR MASS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE
WITH THE STORMS. ALSO...LOCALIZED FLASH FLOODING IS POSSIBLE WITH
THE EXPECTED SLOW MOVEMENT OF ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON INTO THIS EVENING.

LMZ643>646-131900-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
149 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A MARINE DENSE FOG ADVISORY REMAINS IN EFFECT THROUGH 7 PM CDT
TODAY. AREAS OF DENSE FOG ARE EXPECTED...AND VISIBILITIES WILL BE
RESTRICTED TO NEAR ZERO AT TIMES. CONDITIONS SHOULD IMPROVE BY THIS
EVENING...AS THE WIND FLOW TURNS OFFSHORE.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. THUNDERSTORMS ARE EXPECTED TO DEVELOP BY LATE
AFTERNOON ACROSS THE AREA...AND CONTINUE INTO EARLY THIS EVENING.

THIS IS A RESULT OF AN UPPER LEVEL DISTURBANCE AND WEAK SURFACE LOW
MOVING THROUGH THE REGION...INTERACTING WITH A MOIST AND UNSTABLE
AIR MASS. LARGE HAIL AND DAMAGING WINDS ARE POSSIBLE WITH THE STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A SMALL CRAFT ADVISORY MAY BE NEEDED SATURDAY NIGHT THROUGH MONDAY
NIGHT...AS BRISK NORTHEAST WINDS DEVELOP ACROSS THE NEARSHORE
WATERS.

REM
WWW.WEATHER.GOV/MKX

In the hours before

Special weather statement, May 12, 1:47 PM CST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
247 PM CDT THU MAY 12 2011

WIZ057-122015-
COLUMBIA-
247 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORM MOVING INTO COLUMBIA COUNTY...

AT 244 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
RAPIDLY DEVELOPING THUNDERSTORM OVER SOUTH CENTRAL COLUMBIA COUNTY...
MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  POYNETTE BY 300 PM CDT...
  RIO AND 6 MILES SOUTH OF PARDEEVILLE BY 315 PM CDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KUHLMAN
Special weather statement, May 12, 2:02 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
302 PM CDT THU MAY 12 2011

WIZ057-122015-
COLUMBIA-
302 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORM MOVING THROUGH NORTHWEST COLUMBIA COUNTY...

AT 258 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 4 MILES WEST OF PORTAGE...MOVING NORTHEAST AT 25
MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

KUHLMAN
Special weather statement, May 12, 2:15 PM CST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
315 PM CDT THU MAY 12 2011

WIZ046-047-057-122100-
COLUMBIA-GREEN LAKE-MARQUETTE-
315 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORM MOVING THROUGH COLUMBIA COUNTY...

AT 312 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF PORTAGE...MOVING NORTH AT 20
MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  PARDEEVILLE BY 340 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KUHLMAN
Special weather statement, May 12, 3:30 PM CST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 PM CDT THU MAY 12 2011

WIZ047-051-057-058-122215-
COLUMBIA-DODGE-FOND DU LAC-GREEN LAKE-
430 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORM MOVING INTO GREEN LAKE COUNTY...

AT 426 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES SOUTHWEST OF RIPON...MOVING NORTHEAST AT
20 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  MARKESAN BY 445 PM CDT...
  GREEN LAKE AND RIPON BY 515 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KUHLMAN

The radar

The Green Bay radar (KGRB), 94 km away, was scanning. The volume nearest the first event began at 22:09 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Fond du Lac

When
May 12, 4:08 PM CST
Where
Fond du Lac County, Ripon
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
43.830, -88.830

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2011Every state in 2011This day in weather historyWarnings in Wisconsin, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 315550.